Priority and Proportionality in Bankruptcy

Karol Flores-Szwagrzak, Jaume García-Segarra, Miguel Ginés-Vilar

Research output: Contribution to journalJournal articleResearchpeer-review

Abstract

We study the problem of distributing the liquidation value of a bankrupt firm among its creditors (O’Neill, Math Soc Sci 2(4):345–371, 1982; Aumann and Maschler, J Econ Theory 36(2):195–213, 1985). Real-life distribution rules prioritize predetermined creditor groups, dividing the amount assigned to each group proportionally to claims. We provide the first axiomatic characterization of such rules. In addition to the classical consistency and continuity axioms, these rules are characterized by the following properties: (1) bankruptcy problems with the same claims and where each claimant’s award is positive in each problem can be solved either jointly or separately without altering the recommended awards, (2) a dual property specifying that bankruptcy problems with the same claims and where each claimant’s loss is positive can be solved either jointly or separately without altering the recommended awards.
Original languageEnglish
JournalSocial Choice and Welfare
Volume54
Issue number4
Pages (from-to)559–579
Number of pages21
ISSN0176-1714
DOIs
Publication statusPublished - Apr 2020

Bibliographical note

Published online: 25. September 2019

Cite this